Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 5, NWS Quad Cities, IA

March 4, 2024Henry County, Rock Island County, Whiteside County, Illinois

NWS Quad Cities, IA issued this tornado warning at Mar 4, 2024, 4:19 PM CST for Henry County, Rock Island County, Whiteside County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 4, 2024, 4:19 PM CST (22:19 UTC)
Expired
Mar 4, 2024, 5:00 PM CST
In force
41 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Henry County, IL, Rock Island County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 24 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WFUS53 KDVN 042219
TORDVN
ILC073-161-195-042300-
/O.NEW.KDVN.TO.W.0005.240304T2219Z-240304T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
419 PM CST Mon Mar 4 2024

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Southeastern Rock Island County in northwestern Illinois...
  Southwestern Whiteside County in northwestern Illinois...
  Northwestern Henry County in northwestern Illinois...

* Until 500 PM CST.

* At 419 PM CST, a severe thunderstorm capable of producing a tornado
  was located over Coal Valley, or over Moline, moving northeast at
  35 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Moline, East Moline, Silvis, Colona, Coal Valley, Hampton, Port 
  Byron, Rapids City, Cleveland, and Osborn around 425 PM CST.
  Shady Beach and Joslin around 430 PM CST.
  Geneseo and Hillsdale around 435 PM CST.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 1 and 9.
 Interstate 74 in Illinois between mile markers 2 and 12.
 Interstate 88 between mile markers 1 and 15.
 Interstate 280 near mile marker 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 4142 9049 4149 9052 4169 9015 4150 9002
TIME...MOT...LOC 2219Z 242DEG 30KT 4146 9047 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Gunkel
3 follow-up statements
308 
WWUS53 KDVN 042233
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
433 PM CST Mon Mar 4 2024

ILC073-161-195-042300-
/O.CON.KDVN.TO.W.0005.000000T0000Z-240304T2300Z/
Rock Island IL-Whiteside IL-Henry IL-
433 PM CST Mon Mar 4 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR EAST
CENTRAL ROCK ISLAND...SOUTHWESTERN WHITESIDE AND NORTHWESTERN HENRY
COUNTIES...

At 433 PM CST, a severe thunderstorm capable of producing a tornado
was located over Cleveland, or near East Moline, moving northeast at
35 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Port Byron, Rapids City, Osborn, Hillsdale, Shady Beach and 
  Joslin.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 1 and 7.
 Interstate 88 between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 4148 9037 4156 9040 4169 9015 4150 9002
TIME...MOT...LOC 2233Z 242DEG 30KT 4152 9033 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Gunkel
486 
WWUS53 KDVN 042247
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
447 PM CST Mon Mar 4 2024

ILC073-161-195-042300-
/O.CON.KDVN.TO.W.0005.000000T0000Z-240304T2300Z/
Rock Island IL-Whiteside IL-Henry IL-
447 PM CST Mon Mar 4 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR
NORTHEASTERN ROCK ISLAND...SOUTHWESTERN WHITESIDE AND NORTH CENTRAL
HENRY COUNTIES...

At 447 PM CST, a severe thunderstorm capable of producing a tornado
was located over Joslin, or 12 miles east of East Moline, moving
northeast at 35 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hillsdale.

This includes Interstate 88 between mile markers 7 and 15.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 4156 9027 4161 9030 4169 9015 4157 9007
TIME...MOT...LOC 2247Z 242DEG 30KT 4158 9019 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Gunkel
102 
WWUS53 KDVN 042256
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
456 PM CST Mon Mar 4 2024

ILC073-161-195-042306-
/O.EXP.KDVN.TO.W.0005.000000T0000Z-240304T2300Z/
Rock Island IL-Whiteside IL-Henry IL-
456 PM CST Mon Mar 4 2024

...THE TORNADO WARNING FOR NORTHEASTERN ROCK ISLAND...SOUTHWESTERN
WHITESIDE AND NORTH CENTRAL HENRY COUNTIES WILL EXPIRE AT 500 PM
CST...

The tornadic thunderstorm which prompted the warning has weakened 
and moved out of the warned area. Therefore, the warning will be 
allowed to expire.

&&

LAT...LON 4156 9027 4161 9030 4169 9015 4157 9007
TIME...MOT...LOC 2256Z 242DEG 30KT 4161 9011 

$$

Gunkel

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Mar 4, 2:56 PM CST, 1 hour 23 minutes earlier. Its key messages:

  • Widespread rain showers are forecast to develop late this afternoon into this evening along and behind a strong cold front with scattered thunderstorms to the east of the front. A few of these storms may become severe.
  • There is a marginal or level 1 out of 5 risk of severe weather this afternoon into the early evening.
  • A strong cold front will move across the region this evening with temperatures dropping from 75 degrees ahead of the front to 45 degrees behind the front.
  • Rain chances will return Thursday into Friday.
Area forecast discussion, Mar 4, 2:56 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
256 PM CST Mon Mar 4 2024

.KEY MESSAGES...

- Widespread rain showers are forecast to develop late this
  afternoon into this evening along and behind a strong cold
  front with scattered thunderstorms to the east of the front. A
  few of these storms may become severe.

- There is a marginal or level 1 out of 5 risk of severe
  weather this afternoon into the early evening.

- A strong cold front will move across the region this evening
  with temperatures dropping from 75 degrees ahead of the front
  to 45 degrees behind the front.

- Rain chances will return Thursday into Friday.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 208 PM CST Mon Mar 4 2024

A stalled frontal boundary stretches from near Freeport to Iowa
City to Ottumwa to KLWD. North of the boundary winds were
northerly with winds out of the south creating convergence along
the front. Dewpoints along and south of the boundary have surged
into the upper 50s to lower 60s across the area with
temperatures generally  in the upper 60s to the mid 70s farther
to the south. Satellite shows continued towering cumulus growth
near the frontal boundary.

Scattered thunderstorms have developed east of the frontal
boundary with scattered showers behind it. Expect scattered
showers to become widespread this evening as the low level jet
increases with upglide over the front.  A few thunderstorms
along and west of the boundary may become severe with large hail
the main threat but as the front moves away and the cooler air
moves the severe threat will come to an end. 0 to 6 km shear is
parallel to the front so storms will not move off of the
boundary. In the warm sector southeast of the front, expect
scattered thunderstorms into the early evening. A storm or two
may become severe with large hail the main threat. Storms near
the boundary will have an increase helicity to work with causing
them to spin resulting in a low tornado threat through early
this evening.

Rain will come to an end from northwest to southeast tonight
with the cold front exiting the area by midnight and the better
lift shifting to the east. Clouds are forecast to linger into
the morning but low temperatures will be noticeably cooler with
low temperatures ranging from the lower 30s in Buchanan County
to the mid 40s in northwest Illinois south of I-80.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 208 PM CST Mon Mar 4 2024

Wednesday: With the passage of the cold front cooler weather is
expected but still above normal for early March. We will be
between systems so dry for a couple of days. Highs will be in
the lower to mid 50s and lows in the 30s.

Thursday through Friday: A rather large/deep trough moves into the
central United States. Seems that the ECMWF has come around to the
GFS depicting a wetter/slower solution with widespread rain
expected, especially Thursday night and Friday. Rainfall amounts
look to be generally in the 1/2 to 1 inch range at most locations.
This pretty much matches the Day 4-5 WPC QPF amounts. NBM has
highs in the mid to upper 50s Thursday and upper 40s to mid 50s
on Friday.

This weekend: New data coming in shows the storm system pushing well
off to our east so we should be dry again. There is a shot of cooler
air in the wake of this system with h8 temps of -6C. Highs should
be in the mid 40s to lower 50s with lows bottoming out in the
20s.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1140 AM CST Mon Mar 4 2024

A stalled frontal boundary will surge southeastward across the
area after 00 UTC Tuesday. Scattered thunderstorms may develop
ahead of the front after 21 UTC impacting KBRL and KMLI. MVFR
ceilings and visibility are possible with any storms that
develop ahead of the front. As widespread precipitation
develops late this afternoon into this evening, MVFR ceilings
and visibility are forecast. Precipitation will end from
northwest to southeast  after 03 UTC with MVFR to possibly IFR
ceilings continuing through the remainder of the period.

&&

.CLIMATE...
Issued at 300 AM CST Mon Mar 4 2024

Record High Temperatures:

March 4:
KBRL: 72/1992
KMLI: 71/1992

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.

&&

SHORT TERM...Cousins
LONG TERM...Uttech
AVIATION...Cousins
CLIMATE...Speck/Uttech
Hazardous weather outlook, Mar 4, 3:13 PM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
313 PM CST Mon Mar 4 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-052115-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
313 PM CST Mon Mar 4 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms will continue into this evening ahead of
a strong cold front. The Storm Prediction Center has a Marginal
risk for severe storms (level 1 of 5) across much of the outlook
area. The main risks are hail up to quarter size and strong gusty
winds of 50 to 60 mph. An isolated tornado or two is possible if a
discrete storm can develop.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed into the early evening hours in
far southeast Iowa, northwest Illinois and far northeast Missouri.

GENERAL STORM MOTION OF THE DAY:

Towards the northeast at around 40 MPH

DC

In the hours before

Local storm report, Mar 4, 3:20 PM CST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
320 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Hail             2 W Bettendorf          41.56N 90.51W
03/04/2024  M1.00 inch       Scott              IA   Trained Spotter

            Via social media picture.

&&
Local storm report, Mar 4, 3:36 PM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
336 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     Hail             3 ENE Charlie Heath Mem 40.59N 91.84W
03/04/2024  M0.88 inch       Clark              MO   Trained Spotter

            Occurring right now.

&&
Local storm report, Mar 4, 3:40 PM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
340 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     Hail             3 ENE Charlie Heath Mem 40.59N 91.84W
03/04/2024  M1.00 inch       Clark              MO   Trained Spotter

            Occurring right now; intermixed with peas
            and dimes.

&&
Local storm report, Mar 4, 3:54 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
354 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     Hail             Mount Pleasant          40.96N 91.55W
03/04/2024  E0.88 inch       Henry              IA   Amateur Radio

            Occurring right now.

&&
Local storm report, Mar 4, 4:08 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
408 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             2 E Spring Lake         41.51N 90.67W
03/04/2024  M1.00 inch       Scott              IA   Public

            quarter hail at I-280 and Highway 61.

&&

DC
Local storm report, Mar 4, 4:13 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
413 PM CST Mon Mar 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Hail             4 NE Clinton            41.88N 90.18W
03/04/2024  E0.25 inch       Clinton            IA   Trained Spotter

            Pea size hail with heavy rain, no
            accumulation of hail.

0242 PM     Hail             2 NNW Fruitland         41.49N 90.53W
03/04/2024  E0.25 inch       Rock Island        IL   Trained Spotter

            Most hail pea size, with some globs of
            half-inch.

0243 PM     Hail             Orion                   41.35N 90.38W
03/04/2024  E0.50 inch       Henry              IL   Public

            Report from mPING: Half-inch (0.50 in.).

0245 PM     Hail             1 WNW Bettendorf        41.57N 90.50W
03/04/2024  M0.88 inch       Scott              IA   Trained Spotter

            Hail started at approximately 2:45 and
            lasted until 2:57. Hail covered ground.

0247 PM     Hail             4 NE Clinton            41.88N 90.18W
03/04/2024  E0.75 inch       Clinton            IA   Public

            Report from mPING: Dime (0.75 in.).

0248 PM     Hail             4 NE Clinton            41.88N 90.18W
03/04/2024  E0.75 inch       Clinton            IA   Public

            Report from mPING: Dime (0.75 in.).

0251 PM     Hail             2 WSW Bettendorf        41.56N 90.51W
03/04/2024  E1.00 inch       Scott              IA   Public

0252 PM     Hail             2 WNW Bettendorf        41.57N 90.51W
03/04/2024  E0.50 inch       Scott              IA   Public

            Report from mPING: Half-inch (0.50 in.).

0253 PM     Hail             2 WNW Bettendorf        41.57N 90.51W
03/04/2024  M0.75 inch       Scott              IA   Public

0256 PM     Hail             1 WNW Bettendorf        41.57N 90.50W
03/04/2024  M0.70 inch       Scott              IA   Public

0305 PM     Hail             4 N Hitt                42.05N 89.74W
03/04/2024  E0.50 inch       Carroll            IL   Public

            Report from mPING: Half-inch (0.50 in.).

0358 PM     Hail             2 ENE Spring Lake       41.52N 90.69W
03/04/2024  E0.75 inch       Scott              IA   Public

            Report from mPING: Dime (0.75 in.).

0406 PM     Hail             2 WSW Chambersburg      40.51N 91.84W
03/04/2024  E1.50 inch       Clark              MO   Public

            Report from mPING: Ping Pong Ball (1.50
            in.).

0407 PM     Hail             2 WSW Chambersburg      40.51N 91.84W
03/04/2024  E1.75 inch       Clark              MO   Public

            Report from mPING: Golf Ball (1.75 in.).

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 1:11 PM CSTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Stephenson34 min
Mar 4, 1:45 PM CSTSevere Thunderstorm WarningDVNCarroll, Jo Daviess, Stephenson45 min
Mar 4, 1:54 PM CSTSevere Thunderstorm WarningDVNCarroll, Rock Island, Whiteside51 min
Mar 4, 2:00 PM CSTSpecial Weather StatementDVNMercer, Rock Island45 min
Mar 4, 2:43 PM CSTSevere Thunderstorm WarningDVNRock Island, Whiteside47 min
Mar 4, 3:03 PM CSTSevere Thunderstorm WarningDVNCarroll, Stephenson42 min
Mar 4, 3:13 PM CSTSevere Thunderstorm WarningDVNHenry, Rock Island, Whiteside47 min
Mar 4, 3:39 PM CSTSevere Thunderstorm WarningDVNMercer, Rock Island51 min
Mar 4, 3:52 PM CSTSevere Thunderstorm WarningDVNRock Island, Whiteside38 min
Mar 4, 4:17 PM CSTSevere Thunderstorm WarningDVNHenry, Rock Island, Whiteside43 min
Mar 4, 4:28 PM CSTTornado WarningDVNCarroll, Whiteside29 min
Mar 4, 5:22 PM CSTSevere Thunderstorm WarningDVNHenderson38 min

Nearby

Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.